Fatal Methylene Blue Associated Serotonin Toxicity

Neth J Med. 2014 Apr;72(3):179-81.

Abstract

This is the first report of a fatal outcome from serotonin toxicity, precipitated by an interaction between methylene blue and venlafaxine. Methylene blue-associated serotonin toxicity has been described before but usually as mild toxicity. Its presentation after general anaesthesia may be atypical and therefore more difficult to diagnose. However, the syndrome is completely preventable if serotonin re-uptake inhibiting agents are stopped beforehand.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Cyclohexanols / adverse effects*
  • Drug Interactions
  • Enzyme Inhibitors / adverse effects*
  • Fatal Outcome
  • Female
  • Humans
  • Hyperparathyroidism / surgery
  • Methylene Blue / adverse effects*
  • Serotonin Syndrome / chemically induced*
  • Serotonin Uptake Inhibitors / adverse effects*
  • Venlafaxine Hydrochloride

Substances

  • Cyclohexanols
  • Enzyme Inhibitors
  • Serotonin Uptake Inhibitors
  • Venlafaxine Hydrochloride
  • Methylene Blue